Jump to content
Sign in to follow this  
evand

Sexual Issues On Citalopram/Celexa

Recommended Posts

I write this post in the hopes to help others that are/have struggled with sexual side effects as a result of being on SSRIs. 

I thought of myself having depression/mood swings as early as sixth grade or so. At 24 years old, I finally told my doctor about it and was prescribed citalopram.

As a prelude to my entire story, it helps to know how I was prior to being on SSRIs. I have been in a long term relationship with my now-fiance since I was 17. We were having intercourse weekly (obviously dependant on situation/work schedules/busyness, etc.). I have had a very strong libido or sex drive (as most guys in their 20s do) ever since I could remember. As soon as I went on citalopram, my sexual nature changed significantly. I was warned by my doctor about the sexual side effects of SSRIs, but I figured it was better than falling into deep depressions like I had been. 

Immediately after being on Citalopram I began to notice that my sex drive was significantly lowered. I often thought of sex much less than I had been, and this I could 100% attribute to the drug. Being in a long-term relationship helped with this, and my relationship was not damaged in any way. I could imagine this may strain a new couple's relationship. 

When having sex, orgasm was much harder to reach, and often I could last forever (not as good as it sounds). It was like the SSRI was regulating my sex life. I noticed I was somewhat less depressed than I had been before taking Citalopram, but the side effects of the drug was making me more upset than my actual depression was, if that makes sense. 

I had one instance of sexual disfunction about a year into taking the drug, and it freaked me out. I stopped cold turkey (you should never do this). I was sick of the way the drug made me feel numb to my senses, and I was sick of how it took away sexual pleasure from me. Long story short, I felt like complete crap for two weeks or so. A lot of people complain of "brain zaps" after the disuse of SSRIs, but my issue was mainly just headaches. They almost felt like caffeine withdrawal headaches that never went away. 

Worse than anything else, it seemed like I did this for nothing. I continued to be sexually dysfunctionalunable to maintain an erection under any circumstance. This went along for over a month, and as the fear of my loss of sexuality continued, my depression got much worse—both from the disuse of my medicine and my sexual issues. 

Finally, after about two months, I regained some ability to perform sexually. SSRIs affect you long after they are used, and this is something to keep in mind if you're going to start them. As far as my depression, my moods have been pretty level for the past six months or so. I constantly have feelings of hopelessness, uselessness, thought of death/suicide (I don't think of myself ever to carry it out), but these feelings are suppressed and behind a wall that I have been better at building lately. 

I searched high and low for a resolution to my sexual dysfunction with my disuse of SSRIs,  but I wasn't able to make myself feel better because there were never any happy endings that I read about. For me, everything went back to normal. It takes time, and this is the reality of drugs that rewire your brain. 

I haven't thought about medication since—but this not a post to preach against these drugs. They work. But for me, the ways they changed my body weren't worth the mood stabilizing properties. 

Hope this reaches people in need of resolution.

Best wishes,

Evan

Edited by evand

Share this post


Link to post
Share on other sites

Hi Evan,

Thank you so much for sharing this with us. I'm glad to hear that your moods have been somewhat level recently, and that you have been somewhat able to experience sexual pleasure more easily. I can understand what you're going through, and it's good to know that you understand how I feel too.

I have been on Lexapro/Citalopram 10mg for about three or four weeks now, and unfortunately I have also noticed that my sex drive is lower than it used to be. I decided to try Citalopram just to see whether it would help my persistent feelings of depression and lack of motivation, and to be honest, I don't really know whether it has. I feel a bit better some days, like I can make myself get up and do things a bit more easily. However, I do know that my sex drive and libido are lower - not by a huge extent, but enough for me to notice. I'm in a fairly new relationship with an amazing, gorgeous woman and I've been finding it so difficult to reach orgasm lately (even though she turns me on like crazy and she's the sexiest woman I've ever met). I just don't know what's wrong with me. I hate not being able to orgasm because it makes my girl think that she's not doing enough, or is doing something wrong - I really feel like it could be because of this drug. I have seriously been considering weaning off it to see if my sex drive returns to its normal level.

Sigh. Why must life be so frustrating sometimes?

Share this post


Link to post
Share on other sites

Hey Sapphire,

Thanks for the reply. It looks like you're in the same situation as I was. It's a scary feeling when your frame of mind changes along with your sexual function. SSRIs rewire your brain, and this is something that affects many people. 

My advice to you would be to make sure your girlfriend and yourself are on the same page with your medication. Any girl who is worth it in the longrun will understand what you're going through, and how these drugs make sex different. 

If you're debating on stopping them, make sure you tell your doctor and wean off them the right way (don't do what I did). Your sexual function will come back, but you have to be patient. After a month and a half of sexual dysfunction following the disuse of citalopram, I told my doctor my concerns and he gave me a few pills of viagra because he thought the fear of not performing was causing my sexual dysfunction to be worse. After about two months, I was pretty much back to normal. 

The side effects weren't worth it in my opinion. I have been combating depression without medication for over a decade, and I am continuing to do so now. If you find your mood only marginally better on citalopram, but the side effects make you upset, it's usually a wash. Make the decision that is right for you. 

Thanks again for the response,

 

Evan

Share this post


Link to post
Share on other sites

I was on celexa for 10 years. It worked great for my depression and anxiety. I too had the same delay issue with sex. However the last 2 years I started also getting ED. I ended up relapsing and switching meds, now on wellbutrin. However 5 years after celexa I still have ED and many docs can't figure it out. I'm 42.  The ED was one reasons of my divorce of a 16 year marriage.   Long story short, if you don't need to be on meds, Don't be! There can be serious side effects that might be permanent. 

However in my case, I can't function without them so sexual side effect is just the high cost of being able to live.

Share this post


Link to post
Share on other sites

Well, I been on Celexa  20 mg for about 3 to 4 months and my sex life is almost none existence.

It is getting to the point that my wife is thinking that I might be cheating on her.  I told her that it

is my medicine.  I used to want to have sex at every chance I could but now all I do is turn over

and go to sleep.  My mind want to have sex but my body just feels tired all the time and wants to

go to sleep.  I have been trying to come off the last six days so that I can have sex with my wife

but these withdrawals are no joke and I'm going to try to cut my pill in three different parts to see if

it helps with my lack of sex interest.  If anyone have any helpful information for me please respond

and I will be very great full.  

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
Sign in to follow this  

×
×
  • Create New...